Alert archive / Kansas / Wind Advisories in 2025
Wind Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Feb 14, 2025, 2:27 AM CST for 8 counties in Kansas. It took effect at Feb 14, 2025, 9:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2025, 2:27 AM CST (08:27 UTC)
- In effect from
- Feb 14, 2025, 9:00 AM CST
- Expired
- Feb 14, 2025, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS73 KTOP 140827 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 227 AM CST Fri Feb 14 2025 KSZ021-022-034>038-054-142200- /O.NEW.KTOP.WI.Y.0001.250214T1500Z-250214T2200Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Alta Vista, Clay Center, Minneapolis, Council Grove, Herington, Alma, Junction City, Paxico, Bennington, Emporia, Eskridge, McFarland, Manhattan, Maple Hill, Abilene, and Harveyville 227 AM CST Fri Feb 14 2025 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Dickinson, Geary, Lyon, Morris, Wabaunsee, Clay, Ottawa, and Riley Counties. * WHEN...From 9 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could also be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Flanagan
1 follow-up statement
859 WWUS73 KTOP 142146 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 346 PM CST Fri Feb 14 2025 KSZ021-022-034>038-054-142300- /O.EXP.KTOP.WI.Y.0001.000000T0000Z-250214T2200Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- Including the cities of Alma, Minneapolis, Abilene, Eskridge, Emporia, Harveyville, Bennington, Herington, Council Grove, Manhattan, Maple Hill, Alta Vista, Paxico, Clay Center, McFarland, and Junction City 346 PM CST Fri Feb 14 2025 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... The winds have weakened and are no longer expected to be as strong. $$ BD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 10:36 PM CST, 3 hours 51 minutes earlier. Its key messages:
- Strong south winds Friday with gusts 35-45 mph bring a short warmup.
- Slight chance of a brief wintry mix Friday morning, and then moderate chance for some brief snow behind a cold front Saturday. Best chances for both will be north of Interstate 70.
- Increasing snow chances Monday/Tuesday followed by some of our coldest air of the winter mid-week.
Area forecast discussion, Feb 13, 10:36 PM CST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1036 PM CST Thu Feb 13 2025 .KEY MESSAGES... - Strong south winds Friday with gusts 35-45 mph bring a short warmup. - Slight chance of a brief wintry mix Friday morning, and then moderate chance for some brief snow behind a cold front Saturday. Best chances for both will be north of Interstate 70. - Increasing snow chances Monday/Tuesday followed by some of our coldest air of the winter mid-week. && .DISCUSSION... Issued at 239 PM CST Thu Feb 13 2025 A very active pattern will continue for the next week, with repeated systems and intrusions of very cold air. Our first blast of arctic air is already on the way out, as surface high pressure has shifted east of the area and surface winds have turned southerly. Overnight and into Friday, a deep upper trough currently over the West Coast will move quickly east. This will further increase the pressure gradient across the area, with southerly winds increasing to 35-45 mph (near Wind Advisory criteria) by mid-day. Despite the snow cover and antecedent cold air mass, temperatures should make a run at 40 degrees by late afternoon. However before temperatures fully rise above freezing, the strong WAA will help develop some scattered precipitation. Forecast soundings generally have a weak warm nose around 800 mb, indicating that precipitation will likely be sleet or freezing rain through around 19z before changing to rain. Fortunately, QPF appears very light, and focused north of Interstate 70. With this weak signal in QPF, confidence is still low in exact details and impacts. So will hold off on any advisory at this point. As the trough begins to move overhead Friday night, its track and orientation initially is favorable for a dry slot to move overhead. This looks to keep precipitation chances low until Saturday morning, and initially confined closer to a frontal boundary over north- central Kansas. This boundary will eventually push southeast during the day Saturday. Again, confidence is on the lower end for precipitation chances as the front moves into eastern Kansas. Most guidance keeps things largely dry, with just a few scattered flurries. However there is still an outlier chance (~20%) for a briefly heavier band to develop somewhere across northern Kansas and put down a quick inch or two of snow. Will continue to monitor this potential over the next update or two. Heading into next week, a very cold stretch of weather is in store. A deep upper low will park itself over the Northern Plains, accompanied by a very strong area of surface high pressure. This will supply plenty of cold air southward. As for precipitation, a system late Monday into Tuesday will bring snow chances (50-70%) area-wide. This appears to be another fast-moving open wave, which typically favors more of a fluffy light/moderate snow. Temperatures look to be somewhere 15-25 degrees below average for Sunday and Monday, but the potential is increasing for temperatures even colder for mid-week, in the wake of the Monday/Tuesday system. Ensemble guidance is already indicating a 60-70% chance of meeting Cold Weather Advisory criteria (-15 degree wind chills) by Wed/Thu of next week. At any rate, it is time to start thinking about another period of very wintry weather. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1033 PM CST Thu Feb 13 2025 No significant change from prior forecast thinking. Mostly mid- level clouds move in from the west overnight across the terminals. Medium to high confidence that a moderately strong LLJ increases across the region into early morning which would present a LLWS concern if the surface winds remain relatively light in comparison around 5-10kts. Low level cloud cover likely remains SCT in coverage into the early morning so not anticipating lower than marginal VFR conditions to set up. Indications of a light wintry mix to include FZRA or FZDZ still appears to be favored generally north of the terminals at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Reese AVIATION...Drake
Hazardous weather outlook, Feb 13, 10:55 AM CST, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1055 AM CST Thu Feb 13 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-141700- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1055 AM CST Thu Feb 13 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for a brief wintry mix late morning on Friday, mainly north of Interstate 70. As colder air moves in on Saturday, there is a moderate chance for another brief round of snow, again mainly north of Interstate 70. Chances increase for another round of snow by Tuesday, followed by some of our coldest air of the winter by the middle of next week. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.